MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1245
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-01274, 3005168196-2019-01276.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400s) and a lantern delivery microcatheter (lantern).During the procedure, the physician placed a 45-degree tip lantern in the target location and attempted to advance two pc400s through it.However, the physician felt resistance while advancing each coil through the angled distal tip of the lantern.The physician then removed the pc400s and lantern and inserted a new lantern with a straight tip.Upon removal of the pc400s and the lantern it was noted that the pc400s had the offset coil winds and the tip of the lantern had stretched and narrowed.The procedure was then completed using the new lantern, ruby coils, and pod packing coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 5.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds.The pusher assembly was retracted proximal to the introducer sheath and the embolization coil was compressed within the introducer sheath.Conclusions: evaluation of the returned lantern revealed an ovalization near its distal tip.If the device is forcefully gripped or pinched during preparation, damage such as ovalization may occur.A demonstration pc400 was attempted to advance through the returned lantern during the functional testing and resistance was encountered at the ovalization on the lantern.The embolization coil could not advance past the ovalization.Evaluation of the pc400 revealed a kinked pusher assembly and an embolization coil with offset coil winds.If the pc400 is forcefully advanced against resistance, damages such as these may occur.During functional testing, the pc400 was unable to advance through its introducer sheath.The offset coil winds likely contributed to the difficulty advancing the device during functional testing.The lantern used in the procedure was returned for evaluation and was ovalized near its distal tip.This ovalization likely caused the reported resistance during the procedure.Evaluation of the pc400 revealed offset coil winds on the embolization coil.If the pc400 is forcefully advanced against resistance, damages such as offset coil winds may occur.During functional testing, the pc400 was unable to advance through its introducer sheath.The offset coil winds likely contributed to the difficulty advancing the device during functional testing.The lantern used in the procedure was returned for evaluation and was ovalized near its distal tip.This ovalization likely caused the reported resistance during the procedure.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2019-01274 2.3005168196-2019-01276.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8744760
Report Number3005168196-2019-01275
Device Sequence Number2534945
Product Code HCG
UDI-Device Identifier00814548010649
UDI-Public00814548010649
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/30/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/05/2025
Device Catalogue Number4002C1245
Device Lot NumberF80386
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/30/2019
Supplement Date Received by Manufacturer07/25/2019
Initial Report FDA Received Date06/28/2019
Supplement Report FDA Received Date08/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005